Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Cardiology | Pediatrics | Pharmacy | Asthma | News

Back to Health News

Asthma Meds May Be Linked to Irregular Heartbeat

Last Updated: May 22, 2012.

 

Early study found more arrhythmias in young people on certain inhalers

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Early study found more arrhythmias in young people on certain inhalers.

TUESDAY, May 22 (HealthDay News) -- New research suggests that young asthma patients who use drugs known as inhaled anticholinergics -- such as ipratropium [Atrovent] -- could be more likely than others to suffer from potentially dangerous irregular heartbeat.

However, the increased risk was not seen for some types of anticholinergics.

"Obviously, this finding raises concern because of the recent interest in use of anticholinergics in asthma," study author Todd Lee of the University of Illinois at Chicago, said in a news release from the American Thoracic Society.

Still, "while we did find an increase in the risk of events associated with the use of anticholinergics, the overall number of events we found was relatively small," Lee said. "Therefore, the absolute risk of an event for an individual patient is relatively low."

Asthma patients use anticholinergic drugs when they have flare-ups to get quick relief. The medications have shown promise for use in the long term to prevent exacerbations, the release noted.

But based on research with patients who have chronic obstructive pulmonary disease, scientists wonder if the drugs could boost the risk of heart problems. In the new study, researchers studied data on more than 280,000 asthma patients aged 5 to 24. They found 7,656 new users of asthma drugs who had at least 6 months' usage and compared them to about 76,000 other patients.

The researchers found that those who used the drugs faced a risk of irregular heartbeat. The abstract of the study doesn't say how many developed the problem, but reports that the anticholinergic users had 1.56 times the risk of non-users.

The type of anticholingeric drug used made a difference. No signficant risk was seen for tiotropium (Spiriva) or with ipratropium when it was combined with other asthma drugs called short-acting beta agonists, like albuterol.

The increased risk was only seen with higher anticholinergic doses.

It's also not clear if the drugs are directly responsible for any increased risk. While the study found an association between anticholinergic use and irregular heartbeats, it did not prove a cause-and-effect relationship.

Dr. Alan Baptist, an assistant professor of allergy and immunology at the University of Michigan, said the study is useful, but cautioned that the patients who took the drugs -- which are typically considered a secondary option after other drugs -- might differ from other asthma patients.

"For example, patients are sometimes given ipratropium because they complain of 'racing heart' with albuterol, the first-line therapy," Baptist said. "Therefore, perhaps those patients given anticholinergics were at an increased baseline risk for an arrhythmia even before they received the anticholinergic."

What should doctors and patients do? "Always consider the risks and benefits of medications, step down medication level when asthma control is reached, and use the lowest dose possible," he said.

The study was scheduled for release Tuesday at an American Thoracic Society conference in San Francisco. The data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.

More information

For more about asthma, check the U.S. National Library of Medicine.

SOURCES: Alan P. Baptist, assistant professor, allergy and immunology, University of Michigan, Ann Arbor; May 22, 2012, presentation, American Thoracic Society meeting, San Francisco

Copyright © 2012 HealthDay. All rights reserved.


Previous: Patients Prefer More Invasive Form of Colon Scan: Study Next: Health Tip: What Triggers Your Migraines?

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.